Format

Send to:

Choose Destination
See comment in PubMed Commons below
Stroke. 1998 Mar;29(3):635-9.

Serum uric acid is a strong predictor of stroke in patients with non-insulin-dependent diabetes mellitus.

Author information

  • 1Department of Medicine, University of Kuopio, Finland.

Abstract

BACKGROUND AND PURPOSE:

Patients with non-insulin-dependent diabetes mellitus (NIDDM) are at increased risk for stroke. Hyperuricemia is a common finding in NIDDM, but its significance as an independent risk factor for cardiovascular disease has remained uncertain. Therefore, we investigated serum urate as a predictor of stroke in NIDDM patients free of clinical nephropathy (ie, with a serum creatinine level of < or = 120 micromol/L).

METHODS:

In this population-based study, cardiovascular risk factors were determined in 1017 patients (551 men and 466 women) with NIDDM, aged 45 to 64 years at baseline. The patients were followed up for 7 years with respect to stroke events.

RESULTS:

During the follow-up period, 31 NIDDM patients (12 men [2.2%] and 19 women [4.1%]) died from stroke and 114 NIDDM patients (55 men [10.0%] and 59 women [12.7%]) had a fatal or nonfatal stroke. The incidence of stroke increased significantly by quartiles of serum uric acid levels (P<.001). High uric acid level (above the median value of > 295 micromol/L) was significantly associated with the risk of fatal and nonfatal stroke by Cox regression analysis (hazard ratio, 1.93 [1.30 to 2.86]; P=.001). This association remained statistically significant even after adjustment for all cardiovascular risk factors (hazard ratio, 1.91 [1.24 to 2.94]; P=.003).

CONCLUSIONS:

Our results indicate that hyperuricemia is a strong predictor of stroke events in middle-aged patients with NIDDM independently of other cardiovascular risk factors.

PMID:
9506605
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk